lortab overdose lightheadedness

Lortab Overdose

| last updated

  • Home
  • Lortab
  • Addiction Signs, Symptoms, Effects and Treatment
  • Choosing the Best Inpatient Drug Overdose Recovery Center


Can You Overdose on Lortab?

Lortab is a prescription pain reliever that contains both hydrocodone and acetaminophen.

An overdose of Lortab occurs when someone takes a higher than normal dose. People who abuse Lortab risk overdosing on both hydrocodone and acetaminophen, which are both dangerous in large amounts. Lortab overdose can be fatal if not treated immediately.

Learn more about Lortab overdose, including:


Signs and Symptoms

Get Help Quitting Lortab

Call 1-888-319-2606

Who Answers? to get more information about inpatient and outpatient treatment centers.

Signs of a Lortab overdose include:

  • Small “pinpoint” pupils.
  • Slow and labored breathing or not breathing at all.
  • Blue fingernails and lips.
  • Clammy skin.
  • Muscle spasm.
  • Seizures.
  • Slow pulse.
  • Low blood pressure.
  • Dizziness.
  • Confusion.
  • Lightheadedness.
  • Loss of consciousness.
  • Coma. 4

How to Help an Overdose Victim

If you observe any of the symptoms of Lortab overdose, call 911 immediately.

While you are waiting for emergency services to arrive:

  • Collect all the information you can for the paramedics. What is the person’s age and weight? What time did he or she swallow the Lortab? How much did the person take? Does the person have a prescription? 4
  • Administer naloxone (Narcan) if you have it. Naloxone is a drug that works almost immediately to reverse the effects of hydrocodone.
  • Do not try to make the person vomit unless a healthcare professional instructs you to do so.4
  • Do not leave the person alone. He or she can inhale vomit and choke.

If a person is not breathing, perform the following steps:

  1. Be sure the person’s airway is clear (make sure nothing is inside the mouth or throat).
  2. Put your hand on the person’s chin, tilt back his or her head, and pinch the nose closed.
  3. Place your mouth over the other person’s mouth and make a seal.
  4. Give 2 slow breaths. Make sure the person’s chest rises. If it doesn’t rise, try tilting the head back more.
  5. Give 1 breath every 5 seconds. 11

Risk Factors for Overdose

Hand holding glass of alcohol

Factors that can increase the likelihood that a person will overdose on Lortab include:

  • An opioid dependence or addiction.
  • Using Lortab in combination with other sedating drugs (benzodiazepines such as Xanax or other opioids such as Percocet).
  • Drinking alcohol while taking Lortab.
  • A history of chronic pain.
  • A history of substance abuse.
  • A history of mental health problems.6,7,9

Lortab Overdose Treatment

Serious complications can occur if the brain is deprived of oxygen.


A Lortab overdose can be very serious. The hydrocodone in the pill can affect a person’s ability to breathe normally. Serious complications, including death, can result if the person is deprived of oxygen for too long. In the ER, doctors will work to stabilize the person.

People can expect some or all of the following overdose treatments, depending on the severity of the case:

  • Breathing support with a ventilator (tube inserted into the mouth that is connected to a breathing machine)
  • Medicine to reverse the effects of hydrocodone (naloxone)
  • Activated charcoal (to absorb or trap the hydrocodone/acetaminophen)
  • Blood and urine tests
  • Chest X-ray
  • EKG (electrocardiogram)
  • IV fluids
  • Acetylcysteine (Mucomyst) to reduce potential acetaminophen toxicity and liver damage
  • Gastric lavage (tube inserted through the mouth into the stomach to wash out the stomach)4

The severity of a Lortab overdose will depend on the size of the dose and how quickly the overdose was treated. If a person receives emergency overdose treatment quickly, he or she has a much better chance of recovery.

If there are no serious complications, long-term effects and death are rare. However, complications can include liver damage, muscle damage, brain damage from oxygen deprivation, and pneumonia.4


Can You Die From a Lortab Overdose?

Recovery Programs for Lortab

Call 1-888-319-2606

Who Answers? to get recommendations for Lortab addiction treatment programs for you or your loved one.

A Lortab overdose can be fatal and cause long-lasting damage to the liver. 4

As mentioned above, the hydrocodone component in Lortab can be fatal because it affects a person’s ability to breathe, and the acetaminophen can be very dangerous when taken in large amounts. Acetaminophen overdose is one of the most common poisonings worldwide. Untreated, an acetaminophen overdose can lead to painful liver failure and death within a few days.9

Lortab is among the prescription medications that have been contributing to America’s opioid crisis. From 1999 to 2013, the rate of drug overdose deaths involving opioid analgesics nearly quadrupled.8 In 2014 alone, there were about 19,000 deaths from prescription opioid analgesics such as Lortab.5


Recovering From an Overdose

Man in outpatient counseling for Lortab addiction

With immediate medical treatment, most people survive and recover from a Lortab overdose in 1-4 days.4

People who experience a life-threatening Lortab overdose may be abusing the drug or addicted to it. For people with a Lortab addiction, recovery from an overdose can be tough. In the emergency room, they may be treated with naloxone, which can send them into immediate opioid withdrawal. People might experience some sweating, chills, headache, vomiting, and diarrhea after naloxone administration, but the drug can save lives.10

The good news is that help is out there for everyone. Treatment options for Lortab addiction include:

  • Outpatient treatment involves a variety of programs involving behavioral counseling on both an individual and group level. Treatment takes places on certain days of the week for a set amount of time.
  • Inpatient treatment includes residential programs that provide 24-hour structured treatment, counseling, and medical care. Different types of inpatient Lortab recovery programs are available, including executive and luxury, and treatment typically lasts from 30 days to 90 days.
  • Community-based treatment includes peer-to-peer programs such as Narcotics Anonymous, as well as church groups and other support programs.
  • Medication-assisted treatment involves the use of drugs such as methadone, buprenorphine, and naltrexone. When combined with behavioral counseling, these medications can help someone safely detox and quit using Lortab.


Find a Recovery Center

The path to recovery from Lortab overdose or addiction can be long and full of obstacles, but you don’t have to walk it alone.

Call 1-888-319-2606 Who Answers? to speak with a treatment advisor. Our knowledgeable treatment support staff can walk you through your treatment options and help you find a recovery center in your area.

Sources

[1]. U.S. National Library of Medicine. (2016). Hydrocodone Combination Products.

[2]. Drug Enforcement Agency. Drug Fact Sheet: Hydrocodone.

[3]. National Institute on Drug Abuse. (2014). Prescription Drug Abuse: How do Opioids Affect the Brain and Body?

[4]. U.S. National Library of Medicine. (2015). Hydrocodone and Acetaminophen Overdose.

[5]. Centers for Disease Control and Prevention. National Center for Injury Prevention and Control. (2016). Injury Prevention and Control: Opioid Overdose.

[6]. World Health Organization. (2014). Information Sheet on Opioid Overdose.

[7]. Paulozzi, L., MD. (2012). Populations at Risk for Opioid Overdose. Division of Unintentional Injury Prevention, National Center for Injury Prevention and Control, Centers for Disease Control and Prevention.

[8]. U.S. Department of Health and Human Services. (2015). Opioid Abuse in the U.S.

[9]. U.S. National Library of Medicine. (2015). Acetaminophen Overdose.

[10]. National Institute on Drug Abuse. (2016). Naloxone.

[11]. Substance Abuse and Mental Health Services Administration (2016). SAMHSA Opioid Overdose Prevention Toolkit. HHS Publication No. (SMA) 16-4742.

You are never too old to improve your health and quality of life!

You are never too old to improve your health and quality of life!

Call 1-888-319-2606 Who Answers?